Kansas, 2012

Hail in Kansas, October 13, 2012

October 13, 2012 · NWS GID · 2 events in 2 counties and zones

Mainly between 10 PM and 2 AM CDT on this Saturday evening and early Sunday morning, scattered to numerous multicell storms rumbled through much of the six-county area before gradually weakening and departing to the southeast. The most widespread storm coverage, including a few that became marginally severe, targeted Jewell and Mitchell Counties where quarter size hail fell in both Burr Oak and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Mainly between 10 PM and 2 AM CDT on this Saturday evening and early Sunday morning, scattered to numerous multicell storms rumbled through much of the six-county area before gradually weakening and departing to the southeast. The most widespread storm coverage, including a few that became marginally severe, targeted Jewell and Mitchell Counties where quarter size hail fell in both Burr Oak and Beloit. Rainfall totals in excess of one inch were also measured in a few spots, including 1.92 at Burr Oak and 1.26 at Lebanon. Earlier in the afternoon between 5-6 PM CDT, the local area narrowly missed out on a separate corridor of strong to severe storms that streamed from central Kansas into southeast Nebraska within a zone of enhanced deep-layer wind shear just east of a surface cold front. Although the western edge of this activity actually clipped far southeastern Mitchell County, there were no storm reports from that area. Both the afternoon and evening events were driven by a rather deep mid-upper level trough that lumbered directly over the Central Plains from west to east. As the core of this upper trough axis passed overhead after nightfall, lingering elevated CAPE on the order of 500-1000 J/kg along with pronounced mid level convergence sparked these locally severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 13, 6:00 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Oct 13, 6:00 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
700 PM CDT SAT OCT 13 2012

.AVIATION...00Z KGRI TAF...VFR CONDS ARE EXPECTED TO PREVAIL AT
KGRI FOR THE NEXT 24 HOURS. PRIMARILY A WIND FORECAST THROUGH THE
PERIOD AS THE SURFACE LOW ACROSS SOUTH CENTRAL NEBRASKA THIS
EVENING EVENTUALLY SHIFTS SOUTHEASTWARD DURING THE LATE EVENING
AND OVERNIGHT HOURS. THIS WILL CAUSE THE WINDS TO SHIFT NORTHERLY
AT THE TERMINAL AROUND 14/03Z...WITH GUSTS TO 16KS POSSIBLE
OVERNIGHT. WITH A TIGHT PRESSURE GRADIENT ON THE BACKSIDE OF THIS
LOW...EXPECT WIND TO INCREASE FURTHER DURING THE MORNING HOURS
SUNDAY...GUSTING AS HIGH AS 25KTS DURING THE LATE MORNING AND
AFTERNOON HOURS...BEFORE EVENTUALLY DIMINISHING AROUND SUNSET.

&&

.UPDATE...SENT AN UPDATE TO THE FORECAST TO REMOVE THE SEVERE
THUNDERSTORM WATCH FOR KANSAS COUNTIES AS WELL AS TO TRIM BACK
POPS A BIT FOR THE REMAINDER OF THE EVENING HOURS. OTHERWISE...NO
ADDITIONAL CHANGES NECESSARY AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 354 PM CDT SAT OCT 13 2012/

SHORT TERM...THROUGH SUNDAY. FOCUS AND MAIN FORECAST CONCERN FOR
THIS PERIOD WILL BE THUNDERSTORM CHANCES LATER THIS
AFTERNOON/EVENING...SOME OF WHICH COULD BE STRONG WITH NICKEL TO
QUARTER HAIL AND WIND GUSTS RANGING BETWEEN 40 AND 50 MPH.

SHOWERS FROM THIS MORNINGS THUNDERSTORMS CONTINUE TO PUSH EASTWARD
OUT OF THE CENTRAL PLAINS AHEAD OF A COLD FRONT...AS A
RESULT...GENERAL CLEARING IN SKY COVER HAS BEEN ONGOING OVER THE
OUTLOOK AREA. AT 20Z...SURFACE TEMPERATURES HAVE REACHED 70S FOR A
MAJORITY OF THE OUTLOOK AREA WITH DEWPOINTS TANKING AS DRIER AIR
PUSHES IN. A SURFACE TROUGH AXIS WAS ALSO CENTERED OVER THE CENTRAL
PLAINS WITH 500 MB LOW CENTERED OVER WESTERN PARTS OF THE CENTRAL
PLAINS AT 20Z  MESOSCALE ANALYSIS SHOWS MUCH OF THE OUTLOOK AREA
CAPPED WITH LITTLE INSTABILITY...HENCE THE LACK OF THUNDERSTORM
DEVELOPMENT EARLY THIS AFTERNOON FOR THE OUTLOOK AREA.

GENERAL CONSENSUS BETWEEN THE MODELS INDICATE THUNDERSTORM CHANCES
WILL BEGIN SHORTLY BEFORE SUNSET FOR THE CWA AS THE CAP BEGINS TO
BREAK DOWN AND THE CUMULUS FIELD INITIATES INTO STORMS.
HOWEVER...MOST OF THESE STRONGER STORMS WILL BE EAST AND SOUTHEAST
OF THE OUTLOOK AREA WHERE THE BULK OF THE INSTABILITY WILL RESIDE.
ADDITIONALLY...SHEAR VALUES WILL BE STRONGER EAST AND SOUTH EAST OF
THE OUTLOOK AREA AS WELL...JUST AHEAD OF THE SURFACE TROUGH AXIS.
WITH THIS BEING SAID...A FEW STRONGER STORMS COULD STILL POTENTIALLY
IMPACT THE AREA...MAINLY ALONG AND EAST OF A LINE FROM STOCKTON
KANSAS TO OSCEOLA NEBRASKA...WHERE THE MORE FAVORABLE ATMOSPHERIC
CONDITIONS WILL BE REALIZED.

LONG TERM...SUNDAY NIGHT THROUGH SATURDAY.

MAIN CHALLENGE WILL BE DETERMINING PRECIPITATION CHANCES TUESDAY
NIGHT AND BEYOND.

MODELS HAVE MAINLY GOOD CONTINUITY AND AGREEMENT. NORTHWEST FLOW
WILL GIVE WAY TO QUASI-ZONAL FLOW BY MONDAY. THIS WILL BE
SHORT-LIVED...HOWEVER AS A SIGNIFICANT WAVE MOVES IN AND DEVELOPS A
CUTOFF LOW OVER THE NORTHERN/CENTRAL MISSISSIPPI VALLEY. THIS COULD
MEAN A COOL DOWN ALONG WITH CHANCES OF PRECIPITATION AFTER A PERIOD
OF ABOVE NORMAL TEMPERATURES FOR MONDAY AND TUESDAY. THE BUILDING
SUBTROPICAL RIDGE OVER THE PACIFIC WILL ENCOURAGE  THE DEVELOPMENT
OF A STRONG JET ON THE WEST SIDE OF THE DEVELOPING LONGWAVE
TROUGH...WHICH WILL CONTINUE TO DEEPEN AS A RESULT. WILL ALSO KEEP
THUNDER OUT OF THE FORECAST AS THERE IS LITTLE OR NO MUCAPE AROUND.
ANY CHANCES OF PRECIPITATION WILL LIKELY BE HIGHER TOWARD THE
EAST...CLOSER TO THE UPPER LEVEL TROUGH AXIS...AND DURING THE DAY ON
WEDNESDAY INTO AT LEAST THURSDAY AS INSOLATION OCCURS AND ENCOURAGES
SHOWER DEVELOPMENT...WHICH SHOULD TRAIL OFF TOWARD EVENING. THINGS
BECOME MORE DICEY FOR PRECIPITATION CHANCES LATER ON AS IT IS
UNCERTAIN AS TO HOW THIS CUTOFF SCENARIO WILL PLAY OUT AND WILL KEEP
CHANCES OF PRECIPITATION OUT FOR NOW AS THE AXIS SHOULD SLIDE A BIT
MORE EAST BY THE END OF THE WORK WEEK.

PREV DISCUSSION... /ISSUED 1235 PM CDT SAT OCT 13 2012/

AVIATION...18Z TAF FOR KGRI. VFR CONDITIONS WILL BE REALIZED AT
THE TAF SITE FOR A MAJORITY OF THE TAF PERIOD. HOWEVER...MVFR
CONDITIONS WILL BE INTRODUCED FOR VISIBILITY RESTRICTIONS AS
THUNDERSTORMS ENTER THE TAF SITE...AND THIS WILL BE EVIDENT WITHIN
A TEMPO GROUP FOR THE TAF. WIND GUSTS COULD BE STRONGER IN THE
VICINITY OF A THUNDERSTORM. THUNDERSTORMS WILL BE ANTICIPATED AT
THE TAF SITE SHORTLY AFTER SUNSET AND THIS IS SEEN IN SEVERAL
MODEL OUTPUTS. CONFIDENCE FOR THUNDERSTORMS PAST 06Z IS NOT
HIGH...AND VFR CONDITIONS WILL BE EXPECTED THEREAFTER FOR THE TAF
SITE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE/AVIATION...ROSSI
SHORT TERM...GUERRERO
LONG TERM...HEINLEIN
Hazardous weather outlook, Oct 13, 7:27 PM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
827 PM CDT SAT OCT 13 2012

KSZ005>007-017>019-NEZ041-048-049-060>064-072>077-082>087-150130-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-NANCE-MERRICK-POLK-
DAWSON-BUFFALO-HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-
CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
827 PM CDT SAT OCT 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS REMAIN POSSIBLE ACROSS THE OUTLOOK AREA
THIS EVENING. A FEW OF THESE STORMS MAY BE ON THE STRONG
SIDE...WITH SMALL HAIL AND THUNDERSTORM WIND GUSTS UP TO 50 MPH
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A GUSTY NORTHWEST WIND OF 20 TO 30 MPH ALONG WITH FAIRLY LOW
RELATIVE HUMIDITY VALUES WILL RESULT IN ELEVATED TO NEAR CRITICAL
FIRE DANGER CONDITIONS SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ039-040-046-047-150130-
VALLEY-GREELEY-SHERMAN-HOWARD-
827 PM CDT SAT OCT 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A GUSTY NORTHWEST WIND OF 20 TO 30 MPH ALONG WITH FAIRLY LOW
RELATIVE HUMIDITY VALUES WILL RESULT IN ELEVATED TO NEAR CRITICAL
FIRE DANGER CONDITIONS SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI

In the hours before

Special weather statement, Oct 13, 7:53 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
853 PM CDT SAT OCT 13 2012

NEZ060-061-140230-
BUFFALO NE-DAWSON NE-
853 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAWSON AND
SOUTHWESTERN BUFFALO COUNTIES UNTIL 930 PM CDT...

AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF MILLER...OR 17 MILES EAST OF
LEXINGTON...MOVING SOUTH AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OVERTON...
  ELM CREEK...
  ODESSA...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 238 AND 265.

LAT...LON 4094 9977 4093 9926 4066 9922 4066 9930
      4067 9933 4067 9943 4068 9945 4067 9947
      4068 9961 4068 9965 4070 9969 4070 9974
TIME...MOT...LOC 0153Z 347DEG 20KT 4081 9941

ROSSI
Special weather statement, Oct 13, 9:07 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1007 PM CDT SAT OCT 13 2012

KSZ019-140330-
MITCHELL KS-
1007 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MITCHELL COUNTY
UNTIL 1030 PM CDT...

AT 1001 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HUNTER...OR 26 MILES SOUTHWEST OF
BELOIT...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HUNTER...
  VICTOR...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3922 9849 3930 9849 3932 9821 3926 9820
      3922 9820 3921 9822
TIME...MOT...LOC 0307Z 240DEG 9KT 3921 9845

WESELY
Special weather statement, Oct 13, 9:17 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1017 PM CDT SAT OCT 13 2012

NEZ074-083-084-140345-
FRANKLIN NE-HARLAN NE-KEARNEY NE-
1017 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KEARNEY...
NORTHEASTERN HARLAN AND NORTHWESTERN FRANKLIN COUNTIES UNTIL 1045 PM
CDT...

AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WILCOX...OR 15 MILES SOUTHEAST OF
HOLDREGE...MOVING SOUTH AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HUNTLEY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4034 9925 4035 9923 4035 9919 4037 9917
      4039 9899 4013 9905 4013 9935
TIME...MOT...LOC 0317Z 014DEG 17KT 4033 9913

WESELY
Special weather statement, Oct 13, 9:30 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1030 PM CDT SAT OCT 13 2012

KSZ007-NEZ086-140400-
JEWELL KS-NUCKOLLS NE-
1030 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NUCKOLLS AND CENTRAL
JEWELL COUNTIES UNTIL 1100 PM CDT...

AT 1024 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BURR OAK...OR 31 MILES NORTH OF BELOIT...
MOVING SOUTH AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BURR OAK...
  MANKATO...
  MONTROSE...

A SECOND THUNDERSTORM WAS INTENSIFYING NEAR SUPERIOR IN SOUTHERN
NUCKOLLS COUNTY AND MAY HAVE SOME PEA SIZED HAIL ASSOCIATED WITH IT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3975 9805 3974 9838 3997 9839 4001 9829
      4000 9828 4001 9827 4010 9803
TIME...MOT...LOC 0329Z 010DEG 3KT 3989 9828

WESELY
Special weather statement, Oct 13, 9:45 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1045 PM CDT SAT OCT 13 2012

NEZ084-140415-
FRANKLIN NE-
1045 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRANKLIN COUNTY UNTIL
1115 PM CDT...

AT 1043 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHEAST OF FRANKLIN...OR 31 MILES
SOUTHEAST OF HOLDREGE...MOVING SOUTH AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FRANKLIN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4025 9902 4029 9878 4000 9876 4000 9903
TIME...MOT...LOC 0346Z 357DEG 28KT 4015 9890

WESELY
Special weather statement, Oct 13, 9:55 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1055 PM CDT SAT OCT 13 2012

KSZ006-140430-
SMITH KS-
1055 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SMITH COUNTY UNTIL 1130
PM CDT...

AT 1052 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BELLAIRE...OR 34 MILES EAST OF
PHILLIPSBURG...MOVING SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HARLAN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3977 9877 3994 9874 3990 9858 3957 9860
      3957 9877 3957 9882
TIME...MOT...LOC 0354Z 352DEG 7KT 3977 9868

WESELY

The radar

The Grand Island radar (KUEX), 52 km away, was scanning. The volume nearest the first event began at 03:52 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jewell

When
October 13, 9:55 PM CST
Where
Jewell County, Burr Oak
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.870, -98.300

Hail, Mitchell

When
October 13, 10:35 PM CST
Where
Mitchell County, Beloit
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.470, -98.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 410934, 410935.